Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 8, 2019, 12:47 AM CDT for Cowley County, Sumner County, Kansas. It was in force for 9 hr. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2019, 12:47 AM CDT (05:47 UTC)
- Expired
- May 8, 2019, 9:55 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:50 AM CDT | FLASH FLOOD | 5 Se Wellington, KS | SLATE CREEK IS OUT OF ITS BANKS AND IS FLOWING OVER I-35 SOUTH OF THE WELLINGTON EXIT. THEY ARE HAVING TO DIVERT TRAFFIC OFF OF I-35 AT EXIT 4. |
| May 8, 1:53 AM CDT | FLASH FLOOD | 3 E Wellington, KS | KDOT IS REPORTING THE KANSAS TURNPIKE I-35 IS NOW CLOSED FROM THE KANSAS/OKLAHOMA BORDER NORTH TO THE WICHITA TOLL BOOTH AT 47TH STREET DUE TO FLOODING. |
| May 8, 2:51 AM CDT | FLASH FLOOD | 1 W Wellington, KS | HOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM HIGH WATER. VIA KSN TV |
| May 8, 2:51 AM CDT | FLASH FLOOD | 1 W Wellington, KS | HOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM HIGH WATER. VIA KSN TV. |
| May 8, 4:28 AM CDT | FLASH FLOOD | 1 Sw Wellington, KS | NUMEROUS ROADS STILL CLOSED ACROSS THE SOUTHWEST PART OF TOWN. |
| May 8, 6:40 AM CDT | FLASH FLOOD | 1 Wsw Wellington, KS | NUMEROUS ROADS STILL FLOODED AND IMPASSABLE. |
| May 8, 7:00 AM CDT | HEAVY RAIN 5.77 | Mayfield, KS | 24 HR TOTAL |
| May 8, 7:00 AM CDT | HEAVY RAIN 5.77 | Sse Mayfield, KS | 24 HR TOTAL |
| May 8, 7:00 AM CDT | HEAVY RAIN 8.22 | 1 W Wellington, KS | 24 HR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.9
The text
As transmitted.
653 WGUS53 KICT 080547 FFWICT KSC035-191-081145- /O.NEW.KICT.FF.W.0005.190508T0547Z-190508T1145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 1247 AM CDT Wed May 8 2019 The National Weather Service in Wichita has issued a * Flash Flood Warning for... Southwestern Cowley County in south central Kansas... Southern Sumner County in south central Kansas... * Until 645 AM CDT. * At 1245 AM CDT, local law enforcement reported thunderstorms producing heavy rain across the warned area. Flash flooding is occuring along Slate Creek in Wellington and along the Kansas Turnpike just north of the Wellington Toll Plaza. * Some locations that will experience flooding include... Arkansas City, Winfield, Wellington, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth and Strother Field Airport. This includes Interstate 35 between Mile Markers 1 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780 $$ KETCHAM
2 follow-up statements
557 WGUS53 KICT 081138 FFWICT KSC035-191-081745- /O.EXT.KICT.FF.W.0005.000000T0000Z-190508T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wichita KS 638 AM CDT Wed May 8 2019 The National Weather Service in Wichita has extended the * Flash Flood Warning for... Southwestern Cowley County in south central Kansas... Southern Sumner County in south central Kansas... * Until 1245 PM CDT Wednesday. * At 638 AM CDT, local law enforcement continued to report numerous roads flooded, especially across Wellington. Most low water crossings will also likely be flooded today. * Some locations that will experience flooding include... Arkansas City, Winfield, Wellington, Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell, Perth and Strother Field Airport. This includes Interstate 35 between Mile Markers 1 and 19. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780 $$ LAWSON
081 WGUS73 KICT 081455 FFSICT Flash Flood Statement National Weather Service WICHITA KS 955 AM CDT Wed May 8 2019 KSC035-191-081505- /O.CAN.KICT.FF.W.0005.000000T0000Z-190508T1745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cowley KS-Sumner KS- 955 AM CDT Wed May 8 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COWLEY AND SOUTHERN SUMNER COUNTIES IS CANCELLED... The Flash Flood Warning will be replaced by a Flood Warning for warned area. Flooding continues in the warned area and you are urged to take flooding precautions. This means DO NOT drive around baricades and TURN AROUND DON'T DROWN. LAT...LON 3729 9680 3700 9680 3700 9780 3727 9780 $$ COOK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:46 AM CDT, 1 minute earlier.
Area forecast discussion, May 8, 12:46 AM CDT, 1 minute before
Area Forecast Discussion National Weather Service Wichita KS 1246 AM CDT Wed May 8 2019 .SHORT TERM...(This evening through Friday night) Issued at 310 PM CDT Tue May 7 2019 A very active weather pattern for the short term as a stalled frontal system is draped over the region. Current satellite shows most of Southern Kansas covered in low clouds which will hinder the recovery today as far as temperatures. The extent of the cloud cover will also make it more difficult to produce the wide spread thunderstorm activity. Southwest Kansas is the most unstable with some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km Bulk shear slowly ramp up during the day today which does raise the specter of severe thunderstorms again for much of the CWA. The main hindrance for severe weather today will again be the cloud cover and how worked over the atmosphere is at the moment due to two straight days of thunderstorm activity. This has handicapped the lapse rates in the 5-6 deg/km range. This is not good for wide spread severe. On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and 0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This is more favorable for severe weather but not great either. Moisture transport is excellent and will provide ample fuel to any thunderstorm activity that is expected occur. Main threats at this afternoon and overnight will be quarter to half dollar sized hail and 60-70 mph winds. The tornado threat does not look great but low level shear is good so a few tornados are possible. With the moisture transport looking very good for this afternoon and evening there is a strong chance for persistent heavy rain throughout the evening (see more in Hydro section). Wednesday, this frontal system will be slowly moving through the CWA which will keep the weather very unsettled. Showers and thunderstorms, some of them severe will continue to be likely through Wednesday afternoon and evening. Unlike today, Wednesday the moisture transport will be significantly less with the bulk of the good moisture transport shunted off to the East in Missouri and Arkansas. MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km shear expected to be in the 35-40kt range with an orientation nearly parallel to the front. While these parameters are often decent for thunderstorm activity with some severe, the lapse rates are a paltry 3-5 deg/Km. Considering cloud cover will likely be extensive making recovery difficult, the severe weather threat looks to decrease some during the day. Heavy rain threat also looks to diminish as well but the atmosphere looks to remain unsettled enough to keep wide spread showers and thunderstorms. The main variable for Wednesday will be the cloud cover and how the thunderstorm activity tonight evolves. If the sun comes out Wednesday afternoon, the chances for severe thunderstorms will go up significantly. Thursday the front will have moved through and high pressure will be coming into the region. Northerly flow and CAA will take full control. This will start to shut down the showers and thunderstorms and push them off to the east. Temperatures will come down below normal for a couple of days Metzger .LONG TERM...(Saturday through Tuesday) Issued at 229 PM CDT Tue May 7 2019 A much calmer weather pattern will dominate the region extended range through the weekend. Temperatures will be near or a little below normal. Rain chances will be much lower with Saturday looking to be the only day of the Weekend with any significant chance for showers and thunderstorms. Severe weather does not look likely for Saturday at this time. Southerly flow does not look to return to the region until Sunday and into Monday. Metzger && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1245 AM CDT Wed May 8 2019 At 05Z, a stationary front remained parked from Srn MO, to along the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded TSRA continue across most of KS, the exceptions being SE KS & the NW 1/4 of the state. Most areas well to the NW of the front remain shrouded in LIFR Stratus. Complicating matters is that a lower-level dry punch has been thrusting NE from the Swrn Plains to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the starting blocks, but this would be temporal. Still anticipate little, if any, improvement thru tomorrow afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 73 45 54 / 100 50 50 10 Hutchinson 57 71 43 53 / 100 60 40 10 Newton 59 72 42 52 / 100 60 50 10 ElDorado 60 73 45 53 / 100 60 60 10 Winfield-KWLD 60 75 47 56 / 100 50 50 10 Russell 53 65 39 53 / 90 60 40 20 Great Bend 54 67 40 52 / 100 50 40 20 Salina 58 69 42 54 / 100 60 50 10 McPherson 59 70 42 53 / 100 60 50 10 Coffeyville 63 75 53 59 / 60 80 60 10 Chanute 63 75 50 57 / 60 70 70 20 Iola 62 74 50 56 / 60 70 80 20 Parsons-KPPF 63 75 52 58 / 60 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...ELM LONG TERM...ELM AVIATION...EPS
Hazardous weather outlook, May 7, 10:10 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1010 PM CDT Tue May 7 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1010 PM CDT Tue May 7 2019 This Hazardous Weather Outlook is for much of Central, South-Central and Southeast Kansas. .DAY ONE...Tonight Severe thunderstorms remain possible across Southern Kansas the rest of the night. Areas at greatest risk are the Oklahoma-bordering counties where a few areas may receive golf ball-sized hail, winds up to around 70 mph and perhaps even a few tornadoes. The greatest threat, though, is very heavy rain that will aggravate the flooding and flash flooding potential. For further details, you should refer to Tornado Watch #149 that is in affect until 5 AM CDT and the Flash Flood Watch that remains in effect until Wednesday evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong thunderstorms may be ongoing Wednesday morning, primarily with a gusty 40 to 50 mph wind and heavy rain threat. Additional thunderstorms may redevelop Wednesday afternoon, but it is uncertain how strong they will be able to get due to previous rounds of thunderstorms. Should any thunderstorms become severe, the areas at greatest risk would be east and southeast of the Turnpike. In addition to the thunderstorm threat, significant rises on rivers and creeks are expected across a large portion of the area. Please see the latest River Flood Warnings and statements for additional details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 8, 12:11 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM FLASH FLOOD AUGUSTA 37.69N 96.98W
05/08/2019 BUTLER KS EMERGENCY MNGR
NUMEROUS ROADWAYS ARE NOW UNDER WATER AND IMPASSIBLE.
&&
BDKLocal storm report, May 8, 12:19 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1219 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD NORWICH 37.46N 97.84W
05/07/2019 KINGMAN KS PUBLIC
REPORT VIA SOCIAL MEDIA OF NUMEROUS COUNTY
ROADS UNDER WATER.
&&Local storm report, May 8, 12:23 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HEAVY RAIN MULVANE 37.48N 97.24W
05/08/2019 M4.85 INCH SEDGWICK KS FIRE DEPT/RESCUE
IN THE PAST 24 HOURS.
&&
BDKLocal storm report, May 8, 12:26 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM FLASH FLOOD WELLINGTON 37.28N 97.40W
05/08/2019 SUMNER KS PUBLIC
REPORTS OF WATER COMING INTO HOMES IN
WELLINGTON. REPORT CAME IN VIA SOCIAL MEDIA.
&&Local storm report, May 8, 12:27 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM FLASH FLOOD 1 E AUGUSTA 37.69N 96.96W
05/08/2019 BUTLER KS EMERGENCY MNGR
WATER RESCUE UNDER WAY EAST OF TOWN. NUMEROUS ROADS HAVE
1 FOOT OF WATER OVER THE ROAD.
&&
BDKLocal storm report, May 8, 12:39 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG LEON 37.69N 96.78W
05/08/2019 BUTLER KS PUBLIC
ONE-INCH DIAMETER TREE LIMBS BROKEN OFF AND SHINGLES
BLOWN OFF. RECEIVED VIA MPING.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Areal Flood Warning | ICT | Neosho | 15 hr |
| May 7, 7:18 PM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 7, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| May 7, 7:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| May 7, 7:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 7, 8:10 PM CDT | River Flood Warning | ICT | Lincoln | 20 hr |
| May 7, 8:23 PM CDT | River Flood Warning | ICT | McPherson, Saline | 59 hr |
| May 7, 8:28 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 7, 8:38 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 37 min |
| May 7, 8:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 8:46 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 7, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 7, 9:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 7, 9:21 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Reno | 24 min |
| May 7, 9:42 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 12 hr |
| May 7, 9:46 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 7, 9:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 7, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| May 7, 10:29 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 46 min |
| May 7, 10:33 PM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| May 7, 11:02 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 7, 11:03 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 5 hr |
| May 7, 11:06 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 7, 11:18 PM CDT | Tornado Warning | ICT | Butler | 30 min |
| May 7, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 20 min |
| May 8, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 59 min |
| May 8, 1:15 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| May 8, 1:15 AM CDT | River Flood Warning | ICT | Butler, Cowley | 55 hr |
| May 8, 1:22 AM CDT | River Flood Warning | ICT | Ellsworth | 10 hr |
| May 8, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 8, 2:05 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| May 8, 2:14 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| May 8, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 53 min |
| May 8, 3:09 AM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| May 8, 3:33 AM CDT | River Flood Warning | ICT | Kingman | 57 hr |
| May 8, 4:48 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| May 8, 4:57 AM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 8, 6:30 AM CDT | Flash Flood Warning | ICT | Marion | 3 hr |
| May 8, 7:01 AM CDT | Areal Flood Warning | ICT | Chase | 3 hr |
| May 8, 7:44 AM CDT | River Flood Warning | ICT | Sumner | 61 hr |
| May 8, 8:52 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Reno | 73 min |
| May 8, 8:53 AM CDT | River Flood Warning | ICT | Sedgwick | 41 hr |
| May 8, 8:58 AM CDT | River Flood Warning | ICT | Reno | 21 days |
| May 8, 10:07 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Cowley, Elk, Greenwood and 14 more | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.